Small cap decouplings

Ciprian Demeter, Larry Guth, Hong Wang

Research output: Contribution to journalArticlepeer-review


We develop a toolbox for proving decouplings into boxes with diameter smaller than the canonical scale. As an application of this new technique, we solve three problems for which earlier methods have failed. We start by verifying the small cap decoupling for the parabola. Then we find sharp estimates for exponential sums with small frequency separation on the moment curve in R3. This part of the work relies on recent improved Kakeya-type estimates for planar tubes, as well as on new multilinear incidence bounds for plates and planks. We also combine our method with the recent advance on the reverse square function estimate, in order to prove small cap decoupling into square-like caps for the two dimensional cone. The Appendix by Roger Heath-Brown contains an application of the new exponential sum estimates for the moment curve, to the Riemann zeta-function.

Original languageEnglish (US)
Pages (from-to)989-1062
Number of pages74
JournalGeometric and Functional Analysis
Issue number4
StatePublished - Aug 1 2020

ASJC Scopus subject areas

  • Analysis
  • Geometry and Topology


Dive into the research topics of 'Small cap decouplings'. Together they form a unique fingerprint.

Cite this